April 1971
Volume 10, Issue 4
Free
Articles  |   April 1971
Acute Toxic Effects of Chloroquine on the Cat Retina: Ultrastructural Changes
Author Affiliations
  • RICHARD S. SMITH
    Department of Ophthalmology, Albany Medical College, Albany, N. Y., and the Department of Ophthalmology, Harvard Medical School, Massachusetts Eye and Ear Infirmary, Boston, Mass.
  • ELIOT L. BERSON
    Department of Ophthalmology, Albany Medical College, Albany, N. Y., and the Department of Ophthalmology, Harvard Medical School, Massachusetts Eye and Ear Infirmary, Boston, Mass.
Investigative Ophthalmology & Visual Science April 1971, Vol.10, 237-246. doi:
  • Views
  • PDF
  • Share
  • Tools
    • Alerts
      ×
      This feature is available to authenticated users only.
      Sign In or Create an Account ×
    • Get Citation

      RICHARD S. SMITH, ELIOT L. BERSON; Acute Toxic Effects of Chloroquine on the Cat Retina: Ultrastructural Changes. Invest. Ophthalmol. Vis. Sci. 1971;10(4):237-246.

      Download citation file:


      © ARVO (1962-2015); The Authors (2016-present)

      ×
  • Supplements
Abstract

When a near-threshold retinotoxic dose of chloroquine hydrochloride (0.5 mg. per 0.1 ml.) was injected into the cat by the intravitreal route, ultrastructural changes were seen in the retina within 24 hours. Abnormalities in the inner retinal layers were limited to edema of the nerve fiber layer and lamellar cytoplasmic inclusion bodies in the ganglion cells, bipolar cells, and inner plexiform layers. Synaptic connections between the bipolar cells and photoreceptors were structurally intact. The most severe effect was extensive fragmentation of the outer segments and conversion of some outer segment lamellar sacs into chains of vesicles. Fragments of outer segments were engulfed by pigment epithelial cells, some of which appeared to migrate into the retina. Within 96 hours after an intravitreal injection of chloroquine, many outer segments were reduced to less than 20 per cent of their normal length, inner segments appeared swollen, and some photoreceptor nuclei were pyknotic. Destruction was comparable in retina overlying both pigmented (nontapetal) and nonpigmented (tapetal) pigment epithelium in the same eye. Simultaneous reduction of a- and b-wave amplitudes in the electroretinogram, as well as the electron microscopic studies, indicated that this near-threshold dose of chloroquine initially caused severe damage to the photoreceptors, although an additional primary toxicity to the pigment epithelium could not be excluded.

×
×

This PDF is available to Subscribers Only

Sign in or purchase a subscription to access this content. ×

You must be signed into an individual account to use this feature.

×